masthead


Frequently Asked Questions

What drugs should be avoided in myasthenia gravis?

Myasthenia gravis is a rare autoimmune disease occurring in 0.25 to 2 people per 100,000 annually.1,2 Normally, for a synaptic transmission to occur at the neuromuscular junction, an action potential must initiate depolarization of the presynaptic terminal. Once the presynaptic terminal has been depolarized, there is an influx of calcium, which causes the release of acetylcholine from vesicles. The acetylcholine then enters the synaptic cleft and binds to the postsynaptic acetylcholine receptor (AChR). This interaction then causes a depolarization of the postsynaptic terminal, which allows the signal to propagate and eventually ends in stimulation of the muscle. In myasthenia gravis, formation of antibodies directed against the AChR in the postsynaptic neuron form. The antibodies bind with the AChR, thus making acetylcholine unable to complex with the AChR. This causes a decrease in the total number of AChRs and muscle weakness due to diminished neurotransmission to the postsynaptic membrane. The disease may be limited to the external ocular muscles (a less severe form of the disease) or may be more generalized, involving muscles of the face, oropharyngeal areas, upper torso, and proximal extremities. Respiratory paralysis can also occur in very severe exacerbations. Although the disease is progressive, patients experience intermittent periods of very active disease and remission.

Several medications are implicated in either inducing or worsening myasthenia gravis.1,3 Four mechanisms have been described to explain the interaction of these drugs and the disease: (1) neuronal transmission may be inhibited at the presynaptic terminal; (2) lack of acetylcholine release (possibly related to inhibition of calcium influx into the presynaptic terminal); (3) blockade of the postsynaptic AChRs, therefore preventing the binding of acetylcholine to the postsynaptic AChR; and (4) prevention of action potential transmission past the postsynaptic terminal secondary to changes in postsynaptic ion permeability.

More than 30 medications have been reported to have an effect on neuromuscular transmission.1,3 The agents suspected in exacerbations or first presentations of myasthenia gravis have mainly been published in case reports, therefore, it is difficult to describe a true incidence with each agent. In addition, questionable temporal relationships or other confounding factors sometimes make interpretation of the case reports difficult. Nonetheless, it is prudent to use precaution when using the medications that have been implicated in myasthenia gravis.

A simple way to remember the drugs that should be used with caution in myasthenia gravis is the "14 A’s":4-7

ACTH and corticosteroids prednisone
Analgesics narcotics
Anesthetics, local cocaine, procaine, lidocaine, bupivacaine, prilocaine
Antacids or laxatives containing magnesium Maalox, Mylanta
Antiarrhythmics quinidine, lidocaine, procainamide
Antibiotics aminoglycosides, quinolones, telithromycin, azithromycin, erythromycin, clindamycin, ampicillin, imipenem, vancomycin, metronidazole
Anticonvulsants phenytoin
Antihypertensives beta-blockers, calcium channel blockers
Antimanics lithium salts
Antipsychotics chlorpromazine
Antirheumatic chloroquine
Arthritis agents penicillamine-induced myasthenia gravis
All neuromuscular blocking agents  
Antimalarials chloroquine, hydroxychloroquine

Approximately 1% to 7% of patients on penicillamine will develop myasthenia gravis.1,3 Penicillamine has been reported to induce the formation of anti-AChR antibodies in 90% of patients who develop myasthenia gravis while on this agent. While penicillamine is very well documented to be a cause of myasthenia gravis, there are no reports of it causing an exacerbation in a patient already diagnosed with myasthenia gravis. Patients who develop myasthenia gravis while receiving penicillamine typically have a mild form of the disease, often limited to the extraocular muscles. Initial presentation of the disease varies occurring from 2 to 12 months after therapy has begun. Most patients have resolution of the disease within 2 to 6 months following discontinuation.

Interferon alfa has also been implicated as the cause of myasthenia gravis in patients with leukemia or hepatitis C.3 Rat data suggest the proposed mechanism may be an autoimmune response to the expression of interferon on motor endplates. The onset is from 6 to 9 months, and it has been reported to last up to 7 months after discontinuation.

Corticosteroids, although a mainstay in the management of moderate to severe myasthenia gravis, can also cause an exacerbation of muscle weakness.1-3 Patients are generally started on high doses of prednisone (60 to 100 mg/day) until the disease is in remission, then the dose is tapered to the lowest possible daily dose, and eventually switched to an every other-day regimen. Approximately 20% to 50% of patients initiated on high dose prednisone will have an exacerbation of their disease in the first days to weeks of therapy, which is then followed by a period of remission.

Overdoses of cholinesterase inhibitors may also exacerbate myasthenia gravis.3 Excessive doses can result in acetylcholine accumulation, which causes increased bronchial secretions leading to difficulty swallowing or breathing. It has been suggested that weakness 1 hour after administration of pyridostigmine could indicate overdose, while weakness 3 or more hours following a dose could indicate a suboptimal response to therapy.

Aminoglycosides are cited in numerous case reports involving their concomitant use with neuromuscular blockers.1,3,4 Postoperative respiratory depression was reported in nearly all cases. Limb or facial weakness has also been reported. Aminoglycosides have also been documented to exacerbate preexisting myasthenia gravis, and have lead to worsening symptoms within 1 hour of administration.

Summarized below are various medications that have been associated with exacerbations of myasthenia gravis.

Table 1. Medications to be used with caution in myasthenia gravis.3-7

Drug Onset (from initiation) Resolution
Prednisone 1 to 2 weeks 1 to 20 days
Streptomycin 15 min to 1.5 hours <24 hours
Iodinated contrast media minutes 2 to 48 hours
Botulinum toxin minutes 2 weeks
Procainamide 2 days to 2 weeks 12 hours to 10 days
Erythromycin During infusion; 30 minutes after dose 2 to 3 days
Ciprofloxacin 4 hours to 2 days Several days
Ampicillin 12 hours to several days 48 hours
Quinidine 72 hours 48 hours
Lithium 10 days to 3 months 3 to 4 days
Timolol, acebutolol, propranolol, oxprenolol, practolol 24 hours to several days 24 hours to 8 weeks
Penicillamine 8 months 6 to 10 months
Chloroquine 1 week – 3.5 years 5 days to 14 weeks
Phenytoin 4 to 6 years 2 to 3 months
Imipenem-cilastin 2 days 48 hours
Verapamil 4 days 2 weeks
Trimethaphan   2 to 17 hours
Procaine   7 minutes
Lidocaine   7 minutes
Aprotinin during infusion 10 to 90 minutes
Levocarnitine 3 weeks resolved after edrophonium

Several other drugs have been found to worsen myasthenia gravis including telithromycin, magnesium, oxytocin, neuromuscular blockers, and anticholinergics.3-7 The Myasthenia Gravis Foundation of America has a resource document for healthcare professionals that discusses medications that may exacerbate myasthenia gravis (http://www.myasthenia.org/hp_medicationsandmg.cfm). The document was last updated in January 2007.

In summary, many drugs have been implicated as a cause of myasthenia gravis or disease exacerbation. Although the literature regarding implicated medications is limited, caution and close monitoring when prescribing these agents is recommended, especially during an acute exacerbation.

References

  1. Barrons RW. Drug-induced neuromuscular blockade and myasthenia gravis. Pharmacotherapy. 1997;17(6):1220-1232.
  2. Vincent A, Palace J, Hilton-Jones D. Myasthenia gravis. Lancet. 2001;357:2122-2128.
  3. Wittbrodt ET. Drugs and myasthenia gravis: an update. Arch Intern Med. 1997;157:399-408.
  4. Karcic AA. Drugs that can worsen myasthenia gravis. Postgrad Med. 2000;108(2):25.
  5. Pascuzzi R. Myasthenic crisis. Postgrad Med. 2000;107(4):211-222.
  6. Yarom N, Barnea E, Nissan J, Gorsky M. Dental management of patients with myasthenia gravis: A literature review. Oral Surg Oral Med Oral Pathol Oral Radiol Endod. 2005;100(2):158-163.
  7. Kuczkowski KM. Labor analgesia for the parturient with neurological disease. Arch Gynecol Obstet. 2006;247(3):41-46.